Alert archive / Virginia / Red Flag Warnings in 2025

Red Flag Warning 2, NWS Blacksburg, VA

March 21, 202529 counties in Virginia; 6 counties in North Carolina

NWS Blacksburg, VA issued this red flag warning at Mar 21, 2025, 2:26 PM EDT for 29 counties in Virginia; 6 counties in North Carolina. It took effect at Mar 22, 2025, 11:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2025, 2:26 PM EDT (18:26 UTC)
In effect from
Mar 22, 2025, 11:00 AM EDT
Expired
Mar 22, 2025, 8:00 PM EDT
In force
9 hr
Issued by
NWS Blacksburg, VA
All 35 counties

Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Campbell County, VA, Carroll County, VA, City of Danville, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Henry County, VA, Montgomery County, VA, Patrick County, VA, Pittsylvania County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 7 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2025-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2025-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

027 
WWUS81 KRNK 211826
RFWRNK

URGENT - FIRE WEATHER MESSAGE
National Weather Service Blacksburg VA
226 PM EDT Fri Mar 21 2025

...DANGEROUS FIRE WEATHER CONDITIONS EXPECTED SATURDAY...

Gusty winds combined with low relative humidity, and dry fuels 
will result in dangerous adverse fire behavior Saturday.

NCZ003>006-019-020-220400-
/O.NEW.KRNK.FW.W.0002.250322T1500Z-250323T0000Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-
226 PM EDT Fri Mar 21 2025

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM EDT SATURDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE FOOTHILLS AND NORTH 
CENTRAL NORTH CAROLINA...

The National Weather Service in Blacksburg has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 8 PM EDT Saturday.

* AFFECTED AREA...In North Carolina, Fire Weather Zone 003 
  Surry, Fire Weather Zone 004 Stokes, Fire Weather Zone 005 
  Rockingham, Fire Weather Zone 006 Caswell, Fire Weather Zone 
  019 Wilkes and Fire Weather Zone 020 Yadkin.

* WINDS...West 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 to 20 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit
http://www.weather.gov/rnk/fire
3 follow-up statements
602 
WWUS81 KRNK 220752
RFWRNK

URGENT - FIRE WEATHER MESSAGE
National Weather Service Blacksburg VA
352 AM EDT Sat Mar 22 2025

...DANGEROUS FIRE WEATHER CONDITIONS EXPECTED TODAY...

Gusty winds combined with low relative humidity and dry fuels 
will result in dangerously adverse fire behavior through this 
evening.

NCZ003>006-019-020-230000-
/O.CON.KRNK.FW.W.0002.250322T1500Z-250323T0000Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-
352 AM EDT Sat Mar 22 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM EDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
THE FOOTHILLS OF NORTHWEST NORTH CAROLINA...

* AFFECTED AREA...In North Carolina, Fire Weather Zone 003 
  Surry, Fire Weather Zone 004 Stokes, Fire Weather Zone 005 
  Rockingham, Fire Weather Zone 006 Caswell, Fire Weather Zone 
  019 Wilkes and Fire Weather Zone 020 Yadkin.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit
http://www.weather.gov/rnk/fire
903 
WWUS81 KRNK 221921
RFWRNK

URGENT - FIRE WEATHER MESSAGE
National Weather Service Blacksburg VA
321 PM EDT Sat Mar 22 2025

...DANGEROUS FIRE WEATHER CONDITIONS EXPECTED THROUGH THIS EVENING...

Gusty winds combined with low relative humidity and dry fuels
will result in dangerously adverse fire behavior through this
evening.

VAZ007-009>020-022>024-032>035-043>045-230000-
/O.EXA.KRNK.FW.W.0002.000000T0000Z-250323T0000Z/
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-
321 PM EDT Sat Mar 22 2025

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE VIRGINIA FOOTHILLS AND
ALONG AND WEST OF THE BLUE RIDGE...

The National Weather Service in Blacksburg has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 8 PM EDT this evening.

* AFFECTED AREA...In Virginia, Fire Weather Zone 007 Tazewell, 
  Fire Weather Zone 009 Smyth, Fire Weather Zone 010 Bland, Fire 
  Weather Zone 011 Giles, Fire Weather Zone 012 Wythe, Fire 
  Weather Zone 013 Pulaski, Fire Weather Zone 014 Montgomery, 
  Fire Weather Zone 015 Grayson, Fire Weather Zone 016 Carroll, 
  Fire Weather Zone 017 Floyd, Fire Weather Zone 018 Craig, Fire 
  Weather Zone 019 Alleghany VA, Fire Weather Zone 020 Bath, 
  Fire Weather Zone 022 Roanoke, Fire Weather Zone 023 
  Botetourt, Fire Weather Zone 024 Rockbridge, Fire Weather Zone 
  032 Patrick, Fire Weather Zone 033 Franklin, Fire Weather Zone 
  034 Bedford, Fire Weather Zone 035 Amherst, Fire Weather Zone 
  043 Henry, Fire Weather Zone 044 Pittsylvania and Fire Weather 
  Zone 045 Campbell.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NCZ003>006-019-020-230000-
/O.CON.KRNK.FW.W.0002.000000T0000Z-250323T0000Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-
321 PM EDT Sat Mar 22 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FOOTHILLS OF NORTHWEST
NORTH CAROLINA AND NORTH CENTRAL NORTH CAROLINA...

* AFFECTED AREA...In North Carolina, Fire Weather Zone 003 
  Surry, Fire Weather Zone 004 Stokes, Fire Weather Zone 005 
  Rockingham, Fire Weather Zone 006 Caswell, Fire Weather Zone 
  019 Wilkes and Fire Weather Zone 020 Yadkin.

* WINDS...West 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit
http://www.weather.gov/rnk/fire
228 
WWUS81 KRNK 230011
RFWRNK

URGENT - FIRE WEATHER MESSAGE
National Weather Service Blacksburg VA
811 PM EDT Sat Mar 22 2025



NCZ003>006-019-020-VAZ007-009>020-022>024-032>035-043>045-230115-
/O.EXP.KRNK.FW.W.0002.000000T0000Z-250323T0000Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-
811 PM EDT Sat Mar 22 2025

...RED FLAG WARNING HAS EXPIRED FOR THE VIRGINIA FOOTHILLS AND
ALONG AND WEST OF THE BLUE RIDGE...

Winds are diminishing across the area and are expected to 
subside overnight. It will remain dry however, so any fires
that got started today may remain active. 

$$

For more information from NOAA/National Weather Service visit
http://www.weather.gov/rnk/fire

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Mar 21, 2:13 PM EDT, 13 minutes earlier.

Area forecast discussion, Mar 21, 2:13 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
213 PM EDT Fri Mar 21 2025

.SYNOPSIS...
There is a low chance of rain for parts of West Virginia on
Saturday associated with a passing cold front. Otherwise the
rest of the region will be dry, warm and windy. A large low
pressure system will bring showers to much of the area late
Sunday into Monday. Temperatures remain at or just below normal
through the middle of next week, but temperatures will
gradually warm towards the end of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 130 PM EDT Friday...

Key Messages:

1) Dry and sunny today with winds becoming lighter through the
evening and overnight.

2) Fire danger becoming a bigger concern for Saturday with dry,
warm, and gusty conditions.

High pressure building over the southeast states this afternoon
as upper ridging builds in overhead. This will begin to allow
winds to subside through this evening and overnight. Should see
just light winds overnight with possible a few gusts along the
ridgetops. Sunny skies, but some residual cold air advection
behind the departing front will keep temperatures on the cooler
side today, especially in the mountains. Downsloping east of the
mountains should allow for upper 50s to lower 60s.

An upper wave moves into the Great Lakes overnight and quickly
swings into southern Canada on Saturday. Very warm temperatures
are expected east of the mountains, along with increasingly
gusty west winds areawide in response to the mostly dry front
passing through the region. A well mixed environment will
promote very low RH values by late morning and into the early
afternoon. Concerns are increasing for fire danger on Saturday.
Please see the Fire Weather section for more details concerning
Saturday.

Outside of a brief period of spotty showers in the mountains on
Friday morning, most of the region will remain dry and mostly
sunny through Saturday evening.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 1140 AM EDT Friday...

Key Messages:

1) Confidence is high for showers to cross the Appalachian
Mountains during late Sunday into Monday.

2) Gusty winds are expected for Sunday afternoon through late
Monday.

High pressure should cross the Mid Atlantic on Saturday night to
bring dry weather and decreasing winds. However, a fast zonal
flow aloft will ensure that systems move quickly across the
eastern United States. A low pressure system should approach the
Appalachian Mountains by late Sunday, which will bring
increasing winds from the south. Showers should arrive in the
mountains during Sunday evening and spread towards the Piedmont
between Sunday night and early Monday morning. The wind should
shift towards the west after the frontal passage and gust up to
35 mph along the higher elevations on Monday. Downslope flow
should keep the Piedmont mild with highs near 70 degrees by
Monday afternoon. Drier air will arrive by late Monday, but the
wind may not subside much through Monday night.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 1140 AM EDT Friday...

Key Messages:

1) Confidence is moderate for showers on Tuesday, but mountain
snow showers could follow for Tuesday night.

2) Gusty winds are possible during Tuesday and Wednesday.

3) Drier conditions and lighter winds are anticipated towards
the end of the work week.

An upper level trough will settle over the eastern United States
in the wake of the departing low pressure system from earlier
in the week. A weak system within this trough should approach
the Appalachian Mountains on Tuesday to bring a chance of rain
showers along with continued gusty west winds. Colder air behind
this system could spark a change from rain to snow showers in
the highest elevations west of the Blue Ridge by Tuesday night.
Drier air will arrive sometime on Wednesday as high pressure
enters the Ohio River Valley. The gusty winds should slowly fade
during Wednesday night and Thursday, but they will completely
subside by Thursday night once the center of high pressure
reaches the Mid Atlantic. Friday appears dry and mild as the
flow turns toward the south.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 140 PM EDT Friday...

VFR expected for the 24 hour TAF period. Winds will gradually
diminish through the evening and winds should remain light
overnight.

A mostly dry front approaching from the west will
begin to enhance a southwesterly low level jet, which in turn
will result in a period of wind shear across the mountains just
after midnight and lingering into late Saturday morning. As the
front crosses late Saturday morning, winds will increase again
from the west, with gusts into the 20 to 25 kt range near the
end of the valid TAF period.

.EXTENDED AVIATION OUTLOOK...

Expect gusty westerly winds to 25 kts through Saturday night,
gradually decreasing on Sunday. VFR areawide Sunday.

Another low pressure system will bring the chance for widespread
rain and sub-VFR conditions by late Sunday night into midday
Monday, with gusty westerly winds Monday. A weak system may
bring yet another chance for rain showers and sub-VFR conditions
in the mountains Tuesday.

&&

.FIRE WEATHER...
As of 200 PM EDT Friday...

...RED FLAG WARNING FOR PORTIONS OF NORTH CAROLINA ON
SATURDAY...

ENHANCED FIRE DANGER ALSO POSSIBLE ACROSS VIRGINIA
SATURDAY...

Day of drying today will begin to allow for fuel moistures to
decrease again from recent rainfall. Most rain fell across
central Virginia yesterday with amounts around 0.25" and 0.50".
This should prevent the need for a Red Flag Warning across
Virginia, but increased fire danger will still be a concern on
Saturday with relative humidity into the teens, very warm
temperatures and gusty winds to 20 mph.

Less rain fell across North Carolina, therefore fire danger has
become an increasing concern on Saturday, with relative
humidity expected to be in the teens, along with gusts up to 25
mph and warm temperatures. Confidence has increased enough to
issue a Red Flag Warning for locations east of the mountains in
North Carolina.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...PW
LONG TERM...PW
AVIATION...BMG
FIRE WEATHER...BMG
Hazardous weather outlook, Mar 21, 8:18 AM EDT, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
818 AM EDT Fri Mar 21 2025

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-221230-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
818 AM EDT Fri Mar 21 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 21, 9:02 AM EDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
902 AM EDT Fri Mar 21 2025

WVZ042>044-507-508-212300-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
Including the cities of Bluefield, Flat Top, Hinton, Hix, Union,
Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo,
and Rainelle
902 AM EDT Fri Mar 21 2025

...INCREASED DANGER FROM 11 AM TO 7 PM FOR RAPID SPREAD OF
FIRES...

Relative humidity values of 15 to 30 percent will combine with
wind gusts of 15 to 30 mph and dry fuels to result in an
increased danger of fires burning out of control today through
this evening across southeast West Virginia. This is mainly where
little to no rain or snow fell on Thursday.

People are urged to avoid outdoor burning today. If you must
burn, use extreme caution since fires can grow quickly and become
dangerous in these conditions. Ensure that fire suppression
equipment is readily available. Properly extinguish and dispose of
any smoking materials.

Please refer to your local burn permitting authorities whether
you may burn outdoors.

Nearby

Red Flag Warnings in Virginia, 2025Red Flag Warnings in North Carolina, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.